I took Adderall for ADHD. I then switched to Vyvanse for 2 months. It stopped working. I have anxiety and moodiness on it…which makes the ADHD worse. I can’t concentrate and am going back to the doctor. What do you recommend and should I take Tenex?

What does it mean when stimulants stop working and/or start causing anxiety or moodiness?  Stimulants usually have a stronger effect when they are first started and then the dose has to be increased to achieve a good response.  Some patients will become tolerant to at least some of the stimulant effects and have to increase the dose gradually over time.  This is not a major problem as long as the total daily dose doesn’t exceed the maximum.

Dosing chart:

Your problem may just be an inadequate dosing issue.

The anxiety and moodiness that you are having may be a side-effect or a rebound effect depending on when it is occurring.  If your mood symptoms are at their worst between 3 1/2 to 5 hours of taking Vyvanse it is probably a side-effect.  If they are  occurring later it more likely is rebound and you need a second dose – probably around lunch time.  Rebound symptoms are more likely with Adderall XR than Vyvanse – short acting Adderall or Dexedrine tablets are even worse.

The majority of my patients have done better on and preferred Vyvanse.  There are some patients however who do better on Adderall XR, presumably because they need the added norepinephrine effect.  More patients on Adderall need to add Tenex, but it can also be helpful with Vyvanse.

Anxiety and moodiness starting after taking stimulants for a while can also be due to underlying genetics of mood disorder, especially bipolar.  Any significant family history of major mood disorder increases the risk.  Patients with ADHD and bipolar genetics do best on a combination of a mood stabilizer and a stimulant.

Please follow and like us:

Comments are closed.